Georgia, 2003

Hail and Damaging Winds in Georgia, June 12, 2003

June 12, 2003 · NWS FFC · 11 events in 6 counties and zones

6 thunderstorm wind, 2 lightning, 2 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 12, 2:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT THU JUN 12 2003

.OVERVIEW...CURRENT SATELLITE LOOP SHOWS FRONTAL BOUNDARY MOVING
EAST THROUGH THE STATE. THERE ARE A FEW THUNDERSTORMS POPPING UP
ALONG THE FRONT BUT NOTHING SEVERE YET. AS FOR THE OVER ALL
OUTLOOK.  THINGS SEEM TO BE SHAPING UP VERY SIMILAR TO YESTERDAY. A
SHORT WAVE MOVING NORTHEAST THROUGH THE STATE TODAY ALONG THE FRONT
WHILE MOST ACTIVE WEATHER REMAINS NE AND SW OF THE STATE. THERE IS
ANOTHER FRONT UP INTO THE OH AND KY VALLEYS BUT THAT FRONT IS NOT
EXPECTED TO AFFECT GEORGIAS WEATHER UNTIL THE WEEKEND. AS FOR NOW
MAN AREA OF CONVECTION OVER SOUTHERN MS IS SLOWLY MOVING EAST INTO
SOUTHERN AL. THE ATMOSPHERE OVER AL/GA IS A BIT MORE STABLE THAN MS
BUT IT SHOULD STILL BE ABLE TO HELP FOSTER SOME CONVECTIVE ACTIVITY.
THROUGH TONIGHT. LOOKING AT LATEST MODEL RUNS EXPECTING CAPES THIS
EVENING TO GET IN THE 1500 TO 2000 RANGE WITH LIS AROUND -2. WITH
HIS IN MIND WILL NOT RULE OUT THE POSSIBILITY OF SOME ISOLATED
SEVERE THUNDERSTORMS BUT NOTHING WIDESPREAD. AFTER THIS STILL
LOOKING AT SOME MORE THUNDERSTORMS FRIDAY SO WILL CONTINUE WITH GOOD
CHANCE FORECAST AS IT STILL LOOKS OK. AS FOR THE WEEKEND SOME DRIER
AIR BEGINS TO MOVE INTO THE AREA AND IT LOOKS A BIT MORE STABLE BUT
WILL STILL HAVE TO GO 30 TO 40 PERCENT AS THAT SECONDARY FRONT MOVES
SOUTH AND WEAKENS. AS FOR TEMPS WILL STICK CLOSE TO CURRENT THINKING
AND MOS GUIDANCE AS THEY BOOTH APPEAR NEAR SEASONAL NORMS.

.PRELIMINARY POINT TEMPS/POPS...

KATL 69 84 69 86 / 40 50 30 40
KAHN 68 85 69 86 / 40 50 30 40
KGVL 66 84 67 85 / 40 50 30 40
KRMG 67 85 68 86 / 40 50 30 40
KCSG 71 89 70 88 / 40 70 30 40
KMCN 70 88 70 88 / 40 70 30 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 01
Hazardous weather outlook, Jun 12, 10:17 AM EST, 5 hours 43 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1117 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
BROAD AND WEAK HIGH PRESSURE WILL CONTINUE OVER THE WESTERN ATLANTIC
AND SOUTHEAST STATES THROUGH TONIGHT. MINOR WEAK SURFACE RIPPLES
WILL PASS THROUGH THE HIGH. ALOFT SOUTHWEST FLOW WILL PREVAIL TODAY
WITH WEAK RIPPLES ALSO MOVING THROUGH IT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. LARGE HAIL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.
THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND
EVENING.

.DISCUSSION...
SOUTH TO SOUTHWEST LOWER LEVEL WINDS WILL CONTINUE TO PUMP MOISTURE
OVER THE AREA. THE AIRMASS WILL BECOME UNSTABLE THIS AFTERNOON WITH
CAPES OF 1000 TO 1500...AND LIFTED INDICES OF MINUS 1 TO MINUS 3.
THIS COMBINATION OF MOISTURE AND INSTABILITY WILL GIVE POTENTIAL FOR
ISOLATED SEVERE THUNDERSTORMS.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ON FRIDAY...AND A
CHANCE OF THUNDERSTORMS OVER THE AREA THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 12, 2:57 PM EST, 1 hour 3 minutes before
GAZ091-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT THU JUN 12 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN MARION COUNTY UNTIL
430 PM EDT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MARION COUNTY...MOVING NORTHEAST AT
30 MPH. WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jun 12, 3:14 PM EST, 46 minutes before
GAZ066-078-122100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
414 PM EDT THU JUN 12 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN HARRIS AND TROUP
COUNTIES UNTIL 500 PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST POINT...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 500 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jun 12, 3:17 PM EST, 43 minutes before
GAZ079-080-122100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
417 PM EDT THU JUN 12 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN TAYLOR AND TALBOT
COUNTIES UNTIL 500 PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JUNCTION CITY...MOVING NORTHEAST AT 35 MPH.

BE PREPARED FOR WIND GUSTS TO 45 MPH AND POSSIBLE SMALL HAIL.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 500 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jun 12, 3:27 PM EST, 33 minutes before
GAZ093-122100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT THU JUN 12 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN MACON COUNTY UNTIL
500 PM EDT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF OGLETHORPE...MOVING
NORTHEAST AT 30 MPH.

BE PREPARED FOR WIND GUSTS TO 40 MPH WITH THESE STORMS.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 500 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jun 12, 3:45 PM EST, 15 minutes before
GAZ069-081-094-095-122130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT THU JUN 12 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN HOUSTON...PEACH...
CRAWFORD AND UPSON COUNTIES UNTIL 530 PM EDT...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM 13 MILES
SOUTHWEST OF THOMASTON TO 18 MILES SOUTHWEST OF FORT VALLEY...MOVING
NORTHEAST AT 35 MPH.

BE PREPARED FOR WIND GUSTS TO 45 MPH.  FREQUENT CLOUD TO GROUND
LIGHTNING AND SMALL HAIL ARE ALSO POSSIBLE.
Special weather statement, Jun 12, 3:56 PM EST, 4 minutes before
GAZ052-053-067-122145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
456 PM EDT THU JUN 12 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN MERIWETHER...HEARD
AND COWETA COUNTIES UNTIL 545 PM EDT...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM 9 MILES SOUTHWEST
OF FRANKLIN TO 14 MILES SOUTHEAST OF LONE OAK...MOVING NORTHEAST AT
20 MPH.

BE PREPARED FOR WIND GUSTS TO 4O MPH AS THESE STORMS APPROACH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 545 PM EDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 lightning, 2 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Peach

When
June 12, 4:00 PM EST
Where
Peach County, 2 mi ESE of Miami Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
32.533, -83.767

The public reported that a few trees were blown down on their property east of Miami Valley near Interstate 75.

Thunderstorm Wind, Houston

When
June 12, 4:10 PM EST
Where
Houston County, Perry
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.450, -83.733

The Houston county 911 center reported that several trees were blown down. The Macon Telegraph reported that the down trees and tree limbs resulted in a number of power outages in the county.

Lightning, Cobb

When
June 12, 5:45 PM EST
Where
Cobb County, Smyrna
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

The public reported that lightning struck a residence. While no fire resulted, damage to computer and other electrical equipment resulted.

Thunderstorm Wind, Cherokee

When
June 12, 6:00 PM EST
Where
Cherokee County, Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -84.483

The Cherokee county 911 center reported that several trees had been blown down.

Hail, Forsyth

When
June 12, 6:30 PM EST
Where
Forsyth County, Cumming
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -84.150

The Forsyth county Assistant Emergency Management Director reported penny-sized hail.

Lightning, Forsyth

When
June 12, 6:30 PM EST
Where
Forsyth County, Cumming
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

The Forsyth county Assistant Emergency Management Director reported that lightning struck a house and set it on fire causing minor to moderate structural damage. The Forsyth County news also reported that lightning struck a tree and Suwanee EMC breaker on Jot'em Down Road near Chestatee

Funnel Cloud, Forsyth

When
June 12, 6:30 PM EST
Where
Forsyth County, Cumming
Reported by
EMERGENCY MANAGER
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

The Forsyth county Assistant Emergency Management Director reported a funnel cloud with definite rotation.

Thunderstorm Wind, Forsyth

When
June 12, 6:50 PM EST
Where
Forsyth County, 3 mi E of Cumming
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -84.100

The Forsyth county Assistant Emergency Management Director reported that a tree was blown down on a home off Pilgrim Mill Road causing minor structural damage.

Hail, Forsyth

When
June 12, 7:05 PM EST
Where
Forsyth County, Cumming
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -84.150

The Forsyth county Assistant Emergency Management Director reported penny-sized hail.

Thunderstorm Wind, Forsyth

When
June 12, 7:10 PM EST
Where
Forsyth County, 5 mi N of Oscarville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -83.967

The Forsyth county Assistant Emergency Management Director reported that several trees were down on power lines.

Thunderstorm Wind, Lumpkin

When
June 12, 7:20 PM EST
Where
Lumpkin County, Dahlonega
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.533, -83.983

The Lumpkin county 911 center reported that a tree and a nearby electrical transformer were blown down across a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370389, 5370388, 5370727, 5370726, 5370391, 5370723, 5370724, 5370390, 5370465, 5370464, 5370725.